Acetaminophen: serious skin reactions in rare cases


Acetaminophen: serious skin reactions in rare cases


The popular painkiller acetaminophen (also known as paracetamol) may cause rare but serious skin reactions, the Food and Drug Administration (FDA) has warned.

The analgesic is one of the most commonly and long-used drugs available, sold under numerous brandnames in the US, including Acephen, Actamin, Feverall, Q-Pap, Tactinal, Tempra, Tylenol, Uniserts and Vitapap.

The US drug regulator says that although the reactions are rare, they can include:

  • Rash
  • Blisters
  • Widespread damage to the surface of skin.

The FDA says anyone taking acetaminophen who develops a rash or other skin reaction should "stop taking the product immediately and seek medical attention right away."

Dr. Sharon Hertz, deputy director of the FDA division responsible for painkillers, says: "This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications." She adds, however:

It is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious side effects, which are potentially fatal."

Because this warning from the US drug regulator is new, labels on drug packets bought over the counter will presently make no mention of the serious potential adverse skin effects of acetaminophen. The FDA is now working with pharmaceutical firms to update the labeling. Meanwhile, the regulator is already requiring that all prescriptions for the drug mention the new safety information.

Why now, after decades of widespread acetaminophen use?

The decision to warn consumers about the rare but potentially dangerous skin effects of drugs such as Tylenol is a result of reviews of the medical literature as well as the number of "adverse event" reports received by the FDA.

Some 107 cases of the bad skin reactions were reported between 1969 and 2012, of which 67 resulted in hospitalizations and 12 in death. Most cases involved single-ingredient acetaminophen products. The FDA says the cases were classed as either "probably" or "possibly" linked to acetaminophen.

Such small numbers of serious skin reactions from such widespread use of the drug give perspective to the newly identified risk. The FDA says the new warning should be taken seriously but sensibly.

Dr. Sharon Hertz says:

The FDA's actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen.

Nonetheless, given the severity of the risk, it is important for patients and health care providers to be aware of it."

More about the rare skin reactions

The FDA's graphic warning

There are three known skin reactions to acetaminophen, the FDA says. It reminds consumers to seek medical attention for any of these.

The two most serious are Stevens-Johnson syndrome and toxic epidermal necrolysis. These reactions are very rare but people who get them will usually need to be hospitalized, and in some cases the conditions can lead to death.

Acute generalized exanthematous pustulosis is the third recognized skin reaction. Immediately stopping taking the medication and seeing a doctor will usually mean this condition clears up within two weeks, the pharmaceutical regulator says.

How do I know it is one of the rare but serious reactions?

The FDA says Stevens-Johnson Syndrome and toxic epidermal necrolysis are usually signaled by:

  • Flu-like symptoms
  • Followed by rash, blistering and extensive damage to the surfaces of the skin.

Seeking immediate medical help is important and "recovery can take weeks or months, and possible complications include scarring, changes in skin pigmentation, blindness and damage to internal organs," the FDA warns.


FDA: Acetaminophen linked to rare, serious skin reactions, fatalities (Video Medical And Professional 2018).

Section Issues On Medicine: Other